Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Grand Rapids, MI

June 14, 2005Ionia County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2005, 2:21 PM EDT for Ionia County, Montcalm County, Michigan. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 2:21 PM EDT (18:21 UTC)
Expired
Jun 14, 2005, 3:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Ionia County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:30 PM EDTHAIL 0.75Greenville, MI
Jun 14, 2:45 PM EDTNON-TSTM WND DMGStanton, MICOUPLE TREES DOWN.
Jun 14, 2:50 PM EDTTSTM WND DMGBelding, MINUMEROUS TREES REPORTED DOWN IN NORTHWEST CORNER OF IONIA COUNTY. POWER LINES WERE ALSO REPORTED DOWN IN THE BELDING AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 141821
SVRGRR
MIC067-117-141915-
/O.NEW.KGRR.SV.W.0048.050614T1821Z-050614T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
221 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 315 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES NORTHWEST OF GREENVILLE TO 10 MILES SOUTHWEST OF
  BELDING...AND MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TURK LAKE...LANGSTON AND GREENVILLE AROUND 230 PM EDT
  ORLEANS AROUND 235 PM EDT
  SHERIDAN CLARK ARPT AROUND 240 PM EDT
  SIX LAKES AND SHILOH AROUND 245 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4346 8528 4346 8486 4313 8485 4293 8530
      4330 8530 4331 8532 4331 8547 4331 8554

$$

NJJ RG
2 follow-up statements
000 
WWUS53 KGRR 141851
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT TUE JUN 14 2005

MIC067-117-141915-
/O.CON.KGRR.SV.W.0048.000000T0000Z-050614T1915Z/
MONTCALM MI-IONIA MI-
248 PM EDT TUE JUN 14 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IONIA AND
MONTCALM COUNTIES UNTIL 315 PM EDT...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SIX LAKES TO SHILOH...AND MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WYMAN...VICKERYVILLE...PEWAMO AND CEDAR LAKE BY 255 PM EDT
  MATHERTON...HUBBARDSTON AND CRYSTAL BY 300 PM EDT
  VESTABURG BY 305 PM EDT

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4345 8523 4346 8486 4279 8485 4278 8531
      4302 8531 4314 8521 4326 8518 4335 8523

$$
000 
WWUS53 KGRR 141915
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT TUE JUN 14 2005

MIC067-117-141924-
/O.EXP.KGRR.SV.W.0048.000000T0000Z-050614T1915Z/
MONTCALM MI-IONIA MI-
315 PM EDT TUE JUN 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR IONIA AND MONTCALM COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4345 8523 4346 8486 4279 8485 4278 8531
      4302 8531 4314 8521 4326 8518 4335 8523

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:20 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 14, 12:20 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT TUE JUN 14 2005

.UPDATE...
FOCUS OF THE AFTERNOON FORECAST IS VERY MUCH HONED IN ON A SEVERE
THREAT. THE ENTIRE CWA IS IN A SLIGHT RISK AREA FOR SEVERE STORMS.
THE SOUTHEAST IT APPEARS MAY BE UPGRADED TO A MODERATE. LOCATIONS
LIKE LANSING AND JACKSON WILL BE NEAR OR IN A MODERATE RISK WHEN THE
1630Z DAY ONE COMES OUT. MOISTURE HAS POOLED ALONG THE PRE-FRONTAL
TROUGH / LAKE BREEZE WHICH EXTENDS ALONG HWY 131 SOUTH INTO INDIANA.
STORMS MAY FIRE ON THIS BOUNDARY AS IT MOVES EAST...OR ON THE ACTUAL
COLD FRONT WHICH IS MOVING THROUGH EASTERN WISCONSIN AND EASTERN
ILLINOIS. EITHER OF THESE BOUNDARIES HAVE THE CAPABILITY OF TOUCHING
OFF CONVECTION. IF THE PRE-FRONTAL TROUGH / LAKE BREEZE DOES NOT
HAVE ENOUGH CONVERGENCE ALONG IT...THINGS MAY WAIT FOR THE COLD
FRONT TO MOVE IN A BIT LATER THIS AFTERNOON. IN ANY EVENT...AGREE
WITH THE SLIGHT RISK AND THAT THE SOUTHEAST CWA TOWARD LANSING AND
JACKSON HAVE THE GREATEST THREAT. BEST MOISTURE WILL BE LOCATED IN
THE SOUTHEAST CWA...WHICH IS ALSO WHERE THE STRONGER 5000FT WINDS
WILL BE (35KTS). PROFILE IS UNIDIRECTIONAL WITH HEIGHT AND FAVORS
LINES AND BOWS AS OPPOSED TO SUPERCELLS. WIND DAMAGE APPEARS TO BE
THE GREATEST THREAT...BUT HAIL IS A POSSIBILITY AS WELL. MID LEVEL
DRY AIR COMBINED WITH SOME STRONGER WINDS ALOFT...MAKE WIND THE MAIN
THREAT. KGRR VWP IS SHOWING 50 KT WINDS AT 10-11K FT.

IN THE UPDATE...MAINTAINED THE SHOWER AND THUNDERSTORM LIKELY
WORDING...WITH THE HIGHER POPS TO THE EAST. ADDED THE MENTION OF
SEVERE STORMS POSSIBLE TO THE SOUTHEAST ZONES FROM IONIA AND ST.
JOHNS SOUTHWARD.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, Jun 14, 12:36 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1236 PM EDT TUE JUN 14 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-151000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1236 PM TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND SOME OF THEM MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS
ALSO POSSIBLE...BUT DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS. THE ENTIRE AREA IS IN A SLIGHT RISK FROM THE STORM
PREDICTION CENTER...WITH SOUTH CENTRAL LOWER MICHIGAN IN A MODERATE
RISK INCLUDING HOMER...WILLIAMSTON AND JACKSON. THE MODERATE RISK
AREA IS GENERALLY SOUTHEAST OF A LINE FROM MARSHALL TO LANSING.

STORMS ARE EXPECTED TO DEVELOP ALONG U.S. HIGHWAY 131 EARLY THIS
AFTERNOON...AND SWEEP EAST AND NORTHEAST AS A LINE AROUND 40 MPH.
ADDITIONAL STORMS MAY MOVE INTO THE AREA FROM THE WEST ALONG THE
MAIN COLD FRONT WHICH WILL PUSH OUT OVER LAKE MICHIGAN THIS
AFTERNOON.

ALTHOUGH SEVERE WEATHER IS POSSIBLE ANYWHERE IN SOUTHWEST MICHIGAN
TODAY... THE BEST CHANCE IS EAST OF HIGHWAY 131. THE STORMS SHOULD
BE EAST OF THE AREA BY 7 PM.

WAVES OF 3 TO 5 FEET ARE EXPECTED ON LAKE MICHIGAN TODAY AND
TONIGHT... POSING A THREAT TO SMALL CRAFT.  SWIMMERS AT LOCAL
BEACHES SHOULD ALSO BE AWARE THAT RIP CURRENTS ARE A POSSIBILITY
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WAVES OF 3 TO 6 FEET ARE LIKELY ON LAKE MICHIGAN ON WEDNESDAY... AND
POTENTIALLY ON THURSDAY TOO. THIS WILL POSE A THREAT TO SMALL CRAFT
VENTURING OUT ON THE LAKE AS WELL AS TO SWIMMERS WHO MAY ENCOUNTER
DANGEROUS RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

MEADE DUKE

In the hours before

Local storm report, Jun 14, 2:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             GRAND RAPIDS            42.96N 85.66W
06/14/2005  1.00 INCH        KENT               MI   BROADCAST MEDIA

&&

BEACHLER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:42 PM EDTSevere Thunderstorm WarningGRRAllegan, Kent59 min
Jun 14, 3:05 PM EDTSevere Thunderstorm WarningGRRGratiot41 min
Jun 14, 3:07 PM EDTSevere Thunderstorm WarningGRREaton24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.